Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 209, NWS Goodland, KS

July 24, 2001Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 24, 2001, 8:35 PM MDT for Wallace County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 8:35 PM MDT (02:35 UTC)
Expired
Jul 24, 2001, 9:30 PM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:20 PM MDTThunderstorm Wind 57 ESharon Spgs, KSIrrigation pivot tipped over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KGLD 250235
SVRGLD
KSC199-250330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 930 PM MDT

* AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF WESKAN...OR ABOUT 9 MILES
  SOUTHWEST OF SHARON SPRINGS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARON SPRINGS AT 850 PM MDT
  WALLACE AT 910 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3873 10203 3872 10153 3911 10151 3912 10201

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:23 PM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 24, 2:23 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE JUL 24 2001

FORECAST PROBLEM WILL BE HYDRO CONCERNS TONIGHT AND HIGH
TEMPERATURES TOMORROW..

SFC FRONT EXTENDED S PAST SW KS THIS MORNING...WITH H85 FRONT DRAPED
OVER CENTRAL/NW KS.

BASED UPON GOOD INITIALIZATION AND TRACKING OF FEATURES EARLY...AND
THE AVN BEING TOO COOL LATER...HAVE GONE WITH AN ETA/AVN BLEND FOR
THE FIRST 2 PERIODS...LEANING TOWARDS AN ETA/NGM BLEND TOWARDS THE
EXTENDED.

TONIGHT LOOKS TO BE A VARIATIONAL REPEAT OF LAST NIGHTS EVENT AS
CONVECTION FIRES UP ALONG H85 FRONT STALLED OVER CWA. TONIGHT ETA
AND AVN ARE EERILY IN AGREEMENT AT 06Z WITH QPF FIELDS LOCATION AND
AMOUNTS. AM NOT AS CONFIDENT AS YESTERDAY AS TO MCS DEVELOPMENT.
GOOD H5-H3 UVV ARE PRESENT...HOWEVER THE AREA OF GOOD BL THETA-E
ADVECTION DOES NOT CORRESPOND WITH THIS REGION. GULF CONTINUES TO BE
WIDE OPEN WITH LLJ KICKING IN AFTER DUSK. WITH STRONG SW TRAVELING
ALONG BOUNDARY IN RR OF JET AND PW VALUES OF AROUND 150% WILL GO
WITH FFA IN AREAS THAT HAD HEAVY RAINFALL THE PREVIOUS NIGHT AND
SHOW 3HR FFG VALUES OF LESS THAN 2 INCHES. TOMORROW AREA REMAINS IN
RRJ AS ANOTHER SW KICKS THROUGH. WITH ELEVATED INSTABILITY INDICATED
BY GOOD H8-H5 LAPSE RATES WILL GO WITH WIDELY SCATTERED TS. BIGGEST
CONCERN WILL BE CLOUD COVER AND EFFECT ON HIGH TEMPS AS ABUNDANT
MOISTURE REMAINS IN UPSLOPE FLOW ACROSS THE AREA. MOISTURE INFLUX IS
NOT AS GOOD WITH THIS EVENT AND DO NOT EXPECT ANY FF COMPLICATIONS.
THIS MAY ADD TO ANY BASIN CONCERNS...BUT WILL WAIT ON ANY ADDITIONAL
HYDRO PRODUCTS UNTIL THE RESULTS FROM TONIGHT PAN OUT. WITH UPSLOPE
FLOW AND CLOUD COVER WILL CUT FWC TEMPS TOWARDS THE COOLER FAN. THE
SAME SCENARIO PLAYS OUT INTO THURSDAY WITH UPSLOPE FLOW
CONTINUING...AND WILL CONTINUE TO COOL TEMPS FROM FWC.

IN THE EXTENDED... WILL GO WITH PERSISTENCE AS MODELS SHOWING GOOD
RUN-TO-RUN CONSISTENCY AT LEAST UNTIL THE WEEKEND WITH ZONAL FLOW.
FROM THERE MODELS DIVERGE WILDLY...WITH ECMWF BUILDING RIDGE INTO
HIGH PLAINS...WHILE MRF BRINGS CUT-OFF LOW FROM SW THROUGH AREA. AS
MODELS DO VERY POORLY WITH SW CUT-OFF LOWS...DO NOT HAVE GREAT
CONFIDENCE IN ANY SOLUTION...BUT WILL GO WITH A CONTINUED SW WOBBLE
IN ABSENCE OF GOOD KICKER COMING FROM THE GULF OF ALASKA TO EJECT
THIS SYSTEM.

.GLD...FFA TONIGHT FOR NE ZONE 81 AND KS ZONES 2,3,4,14,15,16,28 AND
29.

SVE'N

In the hours before

Special weather statement, Jul 24, 5:00 PM MDT, 3 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT TUE JUL 24 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF FAR
EAST COLORADO...EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF FAR EAST COLORADO...EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT CDT). IN FAR EAST
COLORADO THE WATCH INCLUDES CHEYENNE...KIT CARSON AND YUMA COUNTIES;
IN EXTREME SOUTHWEST NEBRASKA IT INCLUDES DUNDY...HITCHCOCK AND RED
WILLOW COUNTIES; AND IN NORTHWEST KANSAS IT INCLUDES CHEYENNE...
SHERMAN...WALLACE...GREELEY...RAWLINS...THOMAS...LOGAN...WICHITA...
DECATUR...SHERIDAN...GOVE...NORTON AND GRAHAM COUNTIES.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS hCONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Jul 24, 7:22 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    3 SW FLAGLER              CO   70 MPH TSTM GUST
07/24/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0720 PM    FLAGLER                   CO   60 MPH TSTM GUST
07/24/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 8:33 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    13 N TRIBUNE              KS   60 MPH TSTM GUST
07/24/01   GREELEY                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:55 PM MDTSevere Thunderstorm WarningGLDGreeley65 min
Jul 24, 8:10 PM MDTTornado WarningGLDGreeley50 min
Jul 24, 8:25 PM MDTSevere Thunderstorm WarningGLDSherman65 min
Jul 24, 9:05 PM MDTTornado WarningGLDWallace25 min
Jul 24, 9:10 PM MDTSevere Thunderstorm WarningGLDGreeley35 min
Jul 24, 9:26 PM MDTSevere Thunderstorm WarningGLDThomas64 min
Jul 24, 11:08 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
Jul 24, 11:33 PM MDTSevere Thunderstorm WarningGLDNorton57 min
Jul 25, 12:00 AM MDTSevere Thunderstorm WarningGLDGraham45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.